Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Billings, MT

June 6, 2005Big Horn County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 6, 2005, 3:54 PM MDT for Big Horn County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2005, 3:54 PM MDT (21:54 UTC)
Expired
Jun 6, 2005, 4:30 PM MDT
In force
36 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 12:20 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2339 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:10 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT MON JUN 6 2005

.SHORT TERM...VALID FOR TUE AND WED...

GFS/NAM IN CLOSE AGREEMENT WITH 12Z RUN TODAY. NAM INITIALIZING
SLIGHTLY BETTER WITH UPPER AIR SOUNDINGS AND WILL TREND FORECAST
TOWARD THE NAM.

TONIGHT...MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALL OF
SOUTHEAST MONTANA WHICH INCLUDES ROSEBUD...CUSTER...POWDER
RIVER...FALLON...CARTER AND SHERIDAN COUNTIES. SURFACE LOW OVER
NORTHEAST WYOMING WILL ENHANCE LOW LEVEL JET AND ADVECT VERY
MOIST SURFACE AIR INTO THESE AREAS. SURFACE FRONT ALSO MOVING
THROUGH AND WILL BRING GOOD SURFACE CONVERGENCE. UPPER DYNAMICS
ALSO INCREASING AS UPPER LOW BRINGING INCREASING DIFFLUENCE ALOFT.
DAYTIME HEATING HAS BROUGHT STEEP LAPSE RATES TO THESE AREAS ALONG
WITH CAPES AROUND 2000 J/KG. STRONG DIRECTIONAL SHEAR OVER THE
SOUTHEAST WHICH WILL SUPPORT ROTATING SUPER CELLS THROUGH THIS
EVENING. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR THESE AREAS
FOR THE REST OF THIS AFTERNOON. OVERCAST SKIES HAVE LIMITED
HEATING OVER SOUTH CENTRAL MONTANA THIS AFTERNOON AND POTENTIAL
FOR SEVERE THUNDERSTORMS HAS DECREASED. STILL A POTENTIAL FOR
GUSTY WINDS OVER THE WESTERN ZONES WITH STORMS. MID AND UPPER
LEVEL DYNAMICS WITH TROUGH MOVING IN STILL LOOK IMPRESSIVE FOR
LIKELY POPS OVERNIGHT.

TUESDAY THROUGH WEDNESDAY...UPPER TROUGH MOVING IN OVER THE
FORECAST AREA FOR UNSETTLED WEATHER PATTERN. UPPER LOW WILL MOVE
IN OVER NORTH CENTRAL MONTANA AND REMAIN NEARLY STATIONARY TUESDAY
THROUGH WEDNESDAY. BEST SHOT OF PRECIPITATION WILL COME TUESDAY
AFTERNOON AS STRONG DIVERGENCE MOVES THROUGH. MADE LITTLE ADJUSTMENTS
TO CURRENT GRID TEMPERATURES AS THEY MATCHED UP WELL WITH
GUIDANCE. RICHMOND

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UPPER LEVEL TROUGH WILL BE SITTING OVER THE REGION THURSDAY
KEEPING CONDITIONS COOL AND SOMEWHAT UNSETTLED. MODELS ARENT
SHOWING A LOT OF LIFT SO WILL KEEP POPS ON THE LOW SIDE. MODELS
DIVERGE A BIT FOR SATURDAY AND SUNDAY WITH THE GFS FLATTENING THE
FLOW...WHILE THE ECMWF KEEPS MORE OF A TROUGH OVER THE AREA. WILL
GO MORE WITH THE ECWMF SOLUTION AND KEEP TEMPS ON THE COOL SIDE
AND STILL MENTION A CHANCE OF RAIN. MODEL DIFFERENCES CONTINUE
INTO EARLY NEXT WEEK...BUT DIFFERENCES BETWEEN THEM ARENT
DRASTIC. TEMPERATURES LOOK TO REBOUND SOME MONDAY WITH SOME
LOCATIONS FLIRTING WITH 80 DEGREES...STILL BELOW NORMAL. IT ALSO
APPEARS BILLINGS WILL BREAK THE RECORD FOR NOT EXPERIENCING AN 80
DEGREE OR WARMER DAY THIS LATE INTO THE SPRING...THE CURRENT
RECORD IN JUNE 10. MOORE

&&

.AVIATION...

MAIN THREAT OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL BE
FROM KBIL EAST TO KMLS...AS WELL AS IN NORTHERN WYOMING AROUND
KBYG AND KSHR. THESE STORMS COULD BE LOCALLY SEVERE WITH MVFR AND
POSSIBLY IFR CONDITIONS...AS WELL AS GUSTY WINDS AND HAIL. EVEN IN
PARTS OF TWEB ROUTES NOT AFFECTED BY THE THUNDERSTORMS...MVFR
CONDITIONS ARE POSSIBLE DUE TO STRATUS CIGS.

FOISY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 047/063 047/061 046/069 048/070 050/071 050/072 050/078
    66/T    66/W    22/T    22/T    23/T    32/T    00/B
LVM 038/053 038/060 040/065 039/067 041/066 042/070 043/073
    66/T    66/W    43/T    33/T    33/T    32/T    00/B
HDN 047/067 046/063 045/070 049/070 050/076 050/073 050/080
    64/T    64/W    22/T    22/T    23/T    33/T    00/B
MLS 051/068 050/066 048/071 047/071 052/073 052/074 052/075
    74/T    76/W    53/T    22/T    23/T    33/T    32/R
4BQ 049/069 048/066 046/072 046/071 051/074 052/073 050/074
    64/T    63/W    22/T    22/T    23/T    33/T    30/B
BHK 052/066 047/063 045/066 045/069 048/070 051/072 050/076
    74/T    66/W    52/T    22/T    23/T    34/T    32/R
SHR 044/064 040/064 043/069 042/067 045/072 047/074 046/076
    64/T    63/W    22/T    22/T    23/T    33/T    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 417 IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
      ZONES 30>33-36>38-57-58.
WY...TORNADO WATCH 417 IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 6, 12:39 PM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1239 PM MDT MON JUN 6 2005

MTZ030>033-036>038-057-058-WYZ098-099-071845-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1239 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE AREA AND CONTINUE UNTIL EARLY
THIS EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. TORNADO
WATCH 417 IS IN EFFECT UNTIL 6 PM MDT.  REFER TO GTFWCNBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-039>042-056-063>068-071845-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
1239 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:03 PM MDTSevere Thunderstorm WarningBYZBig Horn52 min
Jun 6, 3:19 PM MDTSevere Thunderstorm WarningBYZPowder River57 min
Jun 6, 4:08 PM MDTSevere Thunderstorm WarningBYZCuster32 min
Jun 6, 4:36 PM MDTSevere Thunderstorm WarningBYZCarter24 min
Jun 6, 4:56 PM MDTSevere Thunderstorm WarningBYZCarter64 min
Jun 6, 5:43 PM MDTTornado WarningBYZCarter, Fallon32 min
Jun 6, 5:56 PM MDTSevere Thunderstorm WarningBYZPowder River25 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.